This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
In both cases, the subjects had histories of hypertension preceding estrogen therapy, had diabetes mellitus, and had strong family histories of atherosclerotic vascular disease (as well as a family history of diabetes mellitus and hypercholesterolemia in one case). Additionally, one of the patients was known to have had hyperlipemia seven years prior to initiation of estrogen therapy, while the other was first shown to have hyperlipemia four months after she had discontinued a short course of conjugated estrogen therapy. Thus, any hypothesis with respect to the estrogen-provoking hyperlipemia is extremely doubtful in these two women.The authors consider their strongest evidence for the relationship of hyperlipemia with estrogen treatment to be the decrease in plasma lipid levels after cessation of estrogens. However, it is stated that both subjects were initially on a low-carbohydrate, low-saturated-fat reducing diet after discovery of their hyperlipemia. Thus, the improvement can be directly
Bernstein JE. Hyperlipemia During Estrogen Therapy. JAMA. 1974;228(7):826. doi:10.1001/jama.1974.03230320014008
Customize your JAMA Network experience by selecting one or more topics from the list below.